Alert archive / Florida / Tornado Warnings in 2004

Tornado Warning 19, NWS Jacksonville, FL

August 13, 2004Saint Johns County, Florida

NWS Jacksonville, FL issued this tornado warning at Aug 13, 2004, 4:54 PM EDT for Saint Johns County, Florida. It was in force for 51 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 13, 2004, 4:54 PM EDT (20:54 UTC)
Expired
Aug 13, 2004, 5:45 PM EDT
In force
51 min
Issued by
NWS Jacksonville, FL
Area
Counties, with a storm outline in the text

County Saint Johns County, FL

The radar

The Jacksonville radar (KJAX), 66 km from the middle of the area, began a volume at 20:55 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Jacksonville, FL (KJAX), launched 12:00Z, 8.9 hours before the alert went out and 67 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jacksonville, FL at 12:00Z on 2004-08-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1037 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jacksonville, FL at 12:00Z on 2004-08-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 46 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1037 J/kg
Mixed-layer CIN
-18 J/kg
Mixed-layer LCL
811 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
46 m²/s²
0-3 km storm-relative helicity
107 m²/s²
Significant tornado parameter
0.2
Supercell composite
2.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WFUS52 KJAX 132054
TORJAX
FLC109-132145-

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE JACKSONVILLE FL
454 PM EDT FRI AUG 13 2004

THE NATIONAL WEATHER SERVICE IN JACKSONVILLE HAS ISSUED A

* TORNADO WARNING FOR...
  ST. JOHNS COUNTY IN NORTHEAST FLORIDA

* UNTIL 545 PM EDT

* AT 451 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO 6 MILES
  SOUTHEAST OF PICOLATA...OR ABOUT 9 MILES NORTH OF HASTINGS...MOVING
  NORTH AT 30 MPH.

* SOME LOCATIONS NEAR THE PATH OF THE STORM THROUGH 545 PM EDT...
  PICOLATA...
  SWITZERLAND AND DURBIN...
  FRUIT COVE...

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH YOU SHOULD PREPARE 
FOR DAMAGING WIND IN EXCESS OF 60 MPH...AND DEADLY LIGHTNING.

LAT...LON 2977 8152 2981 8155 2988 8159 2993 8159
      2994 8157 3002 8165 3010 8165 3010 8143
      2977 8142
$$

SHASHY

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jacksonville, FL wrote its last area forecast discussion before this tornado warning went out at Aug 13, 2:05 PM EDT, 2 hours 49 minutes earlier.

Area forecast discussion, Aug 13, 2:05 PM EDT, 2 hours 49 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSONVILLE FL
205 PM EDT FRI AUG 13 2004

...HURRICANE CHARLEY TO IMPACT THE AREA TONIGHT...

.SHORT TERM...HURRICANE CHARLEY DOMINATES THE PICTURE WELL INTO
SATURDAY AND THE HURRICANE LOCAL STATEMENTS CONTAIN A WEALTH OF
INFORMATION.  ONLY A FEW CHANGES WILL BE MADE TO TEMPS AND POPS
THROUGH MONDAY. RECENT ANALYSIS SHOWS A COLD FRONT IS SITUATED NEAR
THE WESTERN BOUNDARY OF THE CWA. THE BAND OF CONVECTION OVER THE
REGION IS WITHIN A SHEAR ZONE AHEAD OF THE FRONT. THE MEAN POSITION
OF MID/UPPER TROUGH REMAINS TO WEST OF AREA THROUGH THE WEEKEND AND
THE ASSOCIATED SURFACE FRONT STALLS OVER THE CWA. THIS WILL ENHANCE
CONVECTION FOR THE REST OF THE PERIOD AFTER CHARLEY EXITS.

.LONG TERM...BERMUDA HIGH RIDGE BUILDS OVER CWA BY MID WEEK AND FLOW
BECOMES SOUTHEAST. BASICALLY NO CHANGES WERE MADE TO PREVIOUS FCST.
DIURNAL CONVECTION RETURNS AND WILL BE ENHANCED BY LEFTOVER FRONTAL
BOUNDARY.
&&

.MARINE...WILL BE UPDATING CWF SHORTLY AS FORECAST TRACK HAS CHANGED
SLIGHTLY TOWARD THE RIGHT AND ADDITION OF HURRICANE WARNING...AND WILL BE
SHOWING AN EXTENDED PERIOD OF ONSHORE WINDS.
&&

.PRELIMINARY POINT TEMPS/POPS...
AMG 70 82 68 88 / 70 60 10 30
SSI 75 84 73 86 / 90 70 20 40
JAX 76 85 71 86 / 90 60 20 40
SGJ 76 85 72 85 / 90 60 30 40
GNV 74 86 69 87 / 90 50 30 40
OCF 74 86 70 87 / 90 50 30 40
&&

.JAX WATCHES/WARNINGS/ADVISORIES...
FL...HURRICANE WARNING FERNANDINA BCH TO FLAGLER BCH OUT 60NM
     INCLUDING NASSAU...DUVAL...ST JOHNS...FLAGLER COUNTIES.
     INLAND HURRICANE WIND WARNING ALACHUA...MARION...GILCHRIST...
     PUTNAM AND BRADFORD COUNTIES.
     INLAND TROPICAL STORM WIND WARNING COLUMBIA...BAKER AND UNION
     COUNTIES.
     FLOOD WATCH ENTIRE AREA THROUGH 6 PM SATURDAY.
GA...HURRICANE WARNING ALTAMAHA SOUND TO FERNANDINA BCH OUT 60NM
     INCLUDING CAMDEN AND GLYNN COUNTIES.
     INLAND TROPICAL STORM WIND WARNING FOR CAMDEN...GLYNN...
     BRANTLEY...CHARLTON...PIERCE...WARE AND WAYNE COUNTIES.
     FLOOD WATCH ENTIRE AREA THROUGH 6 PM SATURDAY.
&&

TRABERT/HESS
Hazardous weather outlook, Aug 13, 3:13 PM EDT, 1 hour 41 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE JACKSONVILLE FL
313 PM EDT FRI AUG 13 2004

FLZ020>025-030>033-035>038-040-GAZ132>136-149>154-162>166-132200-
ALACHUA-APPLING-ATKINSON-BACON-BAKER-BRADFORD-BRANTLEY-
CAMDEN (COASTAL)-CAMDEN (INLAND)-CHARLTON-CLAY-CLINCH-COFFEE-
COLUMBIA-DUVAL-ECHOLS-FLAGLER-GILCHRIST-GLYNN (COASTAL)-
GLYNN (INLAND)-HAMILTON-JEFF DAVIS-MARION-NASSAU-PIERCE-PUTNAM-
ST JOHNS-SUWANNEE-UNION-WARE-WAYNE-
313 PM EDT FRI AUG 13 2004

THIS OUTLOOK IS FOR NORTHEAST FLORIDA AND SOUTHEAST GEORGIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT...
...AN INLAND HURRICANE WIND WARNING IS IN EFFECT FOR ALACHUA...
BRADFORD...CLAY...MARION...PUTNAM COUNTIES...
...A HURRICANE WARNING IS NOW IN EFFECT FOR THE FLORIDA AND GEORGIA
EAST COAST...INCLUDING CAMDEN...DUVAL...FLAGLER...GLYNN...NASSAU AND
ST JOHNS COUNTIES...
...A TORNADO WATCH IS IN EFFECT FOR MARION...ALACHUA...PUTNAM...ST
JOHNS AND FLAGLER COUNTIES UNTIL 2 AM SATURDAY MORNING...
...AN INLAND TROPICAL STORM WIND WARNING IS IN EFFECT FOR THE
FOLLOWING COUNTIES OF NORTH FLORIDA...BAKER...COLUMBIA...GILCHRIST...
UNION AND ALSO FOR THE FOLLOWING COUNTIES OF SOUTHEAST GEORGIA...
BRANTLEY...INLAND CAMDEN...CHARLTON...INLAND GLYNN...PIERCE...AND
WARE...
...A FLOOD WATCH IS IN EFFECT FOR ENTIRE AREA THROUGH SATURDAY...
...HIGH RISK OF RIP CURRENTS...

PLEASE REFER TO THE LATEST HURRICANE LOCAL STATEMENT...FLOOD WATCH
AND SURF ZONE PRODUCTS ISSUED BY NATIONAL WEATHER SERVICE OFFICE IN
JACKSONVILLE CONCERNING HURRICANE CHARLEY.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY...
...HURRICANE WARNING EARLY SATURDAY ALTAMAHA SOUND TO FLAGLER
BEACH OUT 60NM AS WELL AS GLYNN...CAMDEN...NASSAU...DUVAL...ST JOHNS
AND FLAGLER COUNTIES...
...INLAND HURRICANE WIND WARNING EARLY SATURDAY ALACHUA...
BRADFORD...CLAY...MARION...PUTNAM COUNTIES...
...INLAND TROPICAL STORM WIND WATCH EARLY SATURDAY FOR THE
FOLLOWING COUNTIES OF NORTH FLORIDA...BAKER...COLUMBIA...GILCHRIST...
UNION AND ALSO FOR THE FOLLOWING COUNTIES OF SOUTHEAST GEORGIA...
BRANTLEY...INLAND CAMDEN...CHARLTON...INLAND GLYNN...PIERCE...AND
WARE...
...FLOOD WATCH ENTIRE AREA THROUGH 6 PM SATURDAY...
...HIGH RISK OF RIP CURRENTS SATURDAY...

PLEASE REFER TO THE LATEST HURRICANE LOCAL STATEMENT...FLOOD WATCH
AND SURF ZONE PRODUCTS ISSUED BY NATIONAL WEATHER SERVICE OFFICE IN
JACKSONVILLE CONCERNING HURRICANE CHARLEY. CONDITIONS ARE EXPECTED TO
IMPROVE FROM THE SOUTH BEGINNING SATURDAY MORNING AS HURRICANE
CHARLEY MOVES NORTH OF THE AREA.

.SPOTTER INFORMATION STATEMENT...
STORM SPOTTER ACTIVATION IS REQUESTED. PLEASE RELAY ANY REPORTS OF
SEVERE WEATHER OR FLOODING TO THE NATIONAL WEATHER SERVICE AND LOCAL
COUNTY EMERGENCY MANAGEMENT.

FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE IN
JACKSONVILLE WEBSITE ON THE INTERNET AT WWW.SRH.NOAA.GOV/JAX.

ECZ/MKT

In the hours before

Special weather statement, Aug 13, 1:45 PM EDT, 3 hours 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
145 PM EDT FRI AUG 13 2004

FLZ031-036-131815-
ALACHUA FL-BRADFORD FL-
145 PM EDT FRI AUG 13 2004

...A SIGNIFICANT WEATHER ALERT HAS BEEN ISSUED FOR ALACHUA AND
BRADFORD COUNTIES FOR A DEVELOPING THUNDERSTORM VALID UNTIL 215 PM
EDT...

AT 144 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM CENTERED OVER GAINESVILLE AIRPORT...OR ABOUT 3 MILES
NORTHEAST OF GAINESVILLE...MOVING NORTHEAST AT 25 MPH. THIS
THUNDERSTORM WILL ALSO AFFECT AREAS AROUND NEWNANS LAKE...
GAINESVILLE AIRPORT...GAINESVILLE... WALDO...HAMPTON... STARKE...
SAMPSON AND NEW RIVER THROUGH 215 PM EDT. GUSTY WINDS OF 40 TO 50
MPH CAN BE EXPECTED ALONG WITH POSSIBLE MINOR WIND DAMAGE. A FUNNEL
CLOUD IS POSSIBLE WITH THIS STORM.

REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT...OR YOU CAN CALL THE NATIONAL WEATHER SERVICE
IN JACKSONVILLE DIRECTLY AT 1-800-499-1594.

SHASHY
Special weather statement, Aug 13, 3:21 PM EDT, 1 hour 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
321 PM EDT FRI AUG 13 2004

FLZ040-132000-
MARION FL-
321 PM EDT FRI AUG 13 2004

...A SIGNIFICANT WEATHER ALERT HAS BEEN ISSUED FOR MARION COUNTY FOR
STRONG THUNDERSTORM WINDS VALID UNTIL 400 PM EDT...

AT 321 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF STRONG THUNDERSTORMS CENTERED OVER LAKE COUNTY...OR ABOUT
2 MILES EAST OF TAVARES...MOVING NORTH AT 15 MPH. THIS CLUSTER OF
STRONG THUNDERSTORMS WILL ALSO AFFECT AREAS NEAR THE SOUTHEAST PART
OF THE OCALA NATIONAL FOREST THROUGH 400 PM EDT. GUSTY WINDS OF 45
TO 55 MPH CAN BE EXPECTED ALONG WITH POSSIBLE MINOR WIND DAMAGE.

REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT...OR YOU CAN CALL THE NATIONAL WEATHER SERVICE
IN JACKSONVILLE DIRECTLY AT 1-800-499-1594.

PETERSON
Special weather statement, Aug 13, 3:55 PM EDT, 59 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
355 PM EDT FRI AUG 13 2004

FLZ037-038-132045-
FLAGLER FL-PUTNAM FL-
355 PM EDT FRI AUG 13 2004

...A SIGNIFICANT WEATHER ALERT HAS BEEN ISSUED FOR FLAGLER AND PUTNAM
COUNTIES FOR STRONG THUNDERSTORM WINDS VALID UNTIL 445 PM EDT...

AT 354 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF STRONG THUNDERSTORMS CENTERED 13 MILES SOUTH OF CRESCENT
CITY...OR ABOUT OVER PIERSON...MOVING NORTH AT 35 TO 40 MPH. THIS
CLUSTER OF STRONG THUNDERSTORMS WILL ALSO AFFECT AREAS AROUND
GEORGETOWN...CRESCENT CITY...WELAKA...LAKE COMO...POMONA
PARK...ESPANOLA...ANDALUSIA AND SATSUMA THROUGH 445 PM EDT. GUSTY
WINDS OF 40 TO 50 MPH CAN BE EXPECTED ALONG WITH POSSIBLE MINOR WIND
DAMAGE.

REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT...OR YOU CAN CALL THE NATIONAL WEATHER SERVICE
IN JACKSONVILLE DIRECTLY AT 1-800-499-1594.

SHASHY
Special weather statement, Aug 13, 4:24 PM EDT, 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
424 PM EDT FRI AUG 13 2004

FLZ036-040-132100-
ALACHUA FL-MARION FL-
424 PM EDT FRI AUG 13 2004

...A SIGNIFICANT WEATHER ALERT HAS BEEN ISSUED FOR ALACHUA AND MARION
COUNTIES FOR STRONG THUNDERSTORM WINDS VALID UNTIL 500 PM EDT...

AT 424 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF STRONG THUNDERSTORMS CENTERED 4 MILES SOUTHEAST OF
MCINTOSH...OR ABOUT 5 MILES WEST OF CITRA...MOVING NORTH AT 20 MPH.
THIS CLUSTER OF STRONG THUNDERSTORMS WILL ALSO AFFECT AREAS AROUND
MCINTOSH...CITRA...CROSS
CREEK...MICANOPY...LOCHLOOSA...ROCHELLE...GROVE PARK AND ORANGE
HEIGHTS THROUGH 500 PM EDT. DANGEROUS CLOUD-TO-GROUND LIGHTNING AND
GUSTY WINDS OF 45 TO 55 MPH CAN BE EXPECTED ALONG WITH POSSIBLE
MINOR DAMAGE. HEAVY RAINFALL WILL PRODUCE PONDING OF WATER ON
ROADWAYS AND MINOR FLOODING OF LOW-LYING AREAS. A FUNNEL CLOUD WAS
REPORTED IN THE OCALA METRO AREA ASSOCIATED WITH THIS THUNDERSTORM
ACTIVITY.

REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT...OR YOU CAN CALL THE NATIONAL WEATHER SERVICE
IN JACKSONVILLE DIRECTLY AT 1-800-499-1594.

HESS
Local storm report, Aug 13, 4:28 PM EDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
428 PM EDT FRI AUG 13 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0423 PM     FUNNEL CLOUD     OCALA                   29.19N 82.13W
08/13/2004                   MARION             FL   LAW ENFORCEMENT

&&

PP
Local storm report, Aug 13, 4:40 PM EDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
440 PM EDT FRI AUG 13 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0434 PM     TSTM WND DMG     WELAKA                  29.48N 81.66W
08/13/2004                   PUTNAM             FL   LAW ENFORCEMENT

            POWERLINES DOWN

&&

PP

The office that day

Everything else NWS Jacksonville, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 13, 9:15 AM EDTSevere Thunderstorm WarningJAXNassau45 min
Aug 13, 10:32 AM EDTSevere Thunderstorm WarningJAXDuval43 min
Aug 13, 10:43 AM EDTSpecial Marine WarningJAX2 hr
Aug 13, 4:37 PM EDTSevere Thunderstorm WarningJAXPutnam, Saint Johns38 min
Aug 13, 4:56 PM EDTSevere Thunderstorm WarningJAXClay49 min
Aug 13, 5:22 PM EDTSpecial Marine WarningJAX83 min
Aug 13, 5:30 PM EDTSevere Thunderstorm WarningJAXDuval45 min
Aug 13, 6:42 PM EDTSpecial Marine WarningJAX93 min
Aug 13, 7:52 PM EDTSevere Thunderstorm WarningJAXFlagler38 min

Nearby

Tornado Warnings in Florida, 2004Every tornado warning in 2004Tornadoes in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.